Format

Send to

Choose Destination
See comment in PubMed Commons below
Ital J Gastroenterol Hepatol. 1999;31 Suppl 1:S14-8.

Defining patients at risk of non-steroidal anti-inflammatory drug gastropathy.

Author information

1
University of Glasgow, UK.

Abstract

Non-steroidal anti-inflammatory drugs have long been known to cause gastro-duodenal damage. However, all parts of the gastrointestinal tract may be affected, including the small intestine, colon and oesophagus. Non-steroidal anti-inflammatory drugs can cause dyspeptic symptoms, erosions, ulceration, which may lead to haemorrhage or perforation, and a requirement for surgery. The purpose of this report is to assess risk factors which may lead to gastrointestinal damage and, thus, to identify those patients at greatest risk of non-steroidal anti-inflammatory drug damage. Possible risk factors include age, sex, previous ulcer history, the presence of Helicobacter pylori, the type and severity of arthritis, individual non-steroidal anti-inflammatory drugs (dose, duration of treatment, route of administration), other debilitating diseases, smoking, alcohol, and the use of concomitant drugs. Risk of non-steroidal anti-inflammatory drug damage is higher in older patients (RR > 60 5.52; < 60 1.65), but there is no convincing sex difference. There is increased risk in patients with a previous history of peptic ulceration (RR first gastrointestinal event 2.39; subsequent gastrointestinal event 4.76), and in the first three months of treatment. Debate continues about the relevance of Helicobacter pylori, and this will be discussed in a later report. There is no strong evidence that patients with rheumatoid arthritis are more likely to have more trouble than those with osteoarthritis, but the former are more likely to require higher doses of non-steroidal anti-inflammatory drugs. Highest risk non-steroidal anti-inflammatory drugs include azapropazone, ketoprofen and piroxicam, and those with least risk include ibuprofen, diclofenac and etodolac. There is an increased risk of gastrointestinal complications with relatively small-dose prophylactic aspirin. Other factors increasing the risk are smoking and the presence of chronic underlying respiratory and cardiovascular disease. Risk of gastrointestinal problems is increased with concomitant drugs, especially corticosteroids (RR 14.6 if given with non-steroidal anti-inflammatory drugs), but also with anticoagulants and some other drugs. The clinical importance of identifying possible risk factors lies in being aware of likely problem patients and in the use of safer non-steroidal anti-inflammatory drugs or combination therapy with protective drugs in these patients.

PMID:
10379464
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center